Florida, 2007

Damaging Winds and Heavy Rain in Florida, July 28, 2007

July 28, 2007 · NWS JAX · 10 events in 5 counties and zones

A short wave upper level trough passed over the area during the afternoon and evening and enhanced sea breeze induced convection across the area. High instability and moisture values caused wet microbursts, including in Flagler county where 58-60 mph wind gusts were measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave upper level trough passed over the area during the afternoon and evening and enhanced sea breeze induced convection across the area. High instability and moisture values caused wet microbursts, including in Flagler county where 58-60 mph wind gusts were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 1:24 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 28, 1:24 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

.SHORT TERM...SEVERE THUNDERSTORM WATCH 599 REMAINS IN EFFECT FOR
SOUTHEAST GEORGIA...NORTHEAST FLORIDA AND THE ADJACENT COASTAL
WATERS. THE COMBINATION OF WARM AND MOIST CONDITIONS...THE
APPROACH OF A VIGOROUS SHORTWAVE TROUGH...AND INTERSECTING
BOUNDARIES WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS
THROUGH THE EARLY EVENING. FLY-IN-THE-OINTMENT WILL BE EXTENSIVE
SHOWER/THUNDERSTORM COVERAGE ALREADY IN PLACE (WHICH MAY QUICKLY
STABILIZE THE ATMOSPHERE)...BUT CERTAINLY ANTICIPATE AT LEAST
ISOLATED/PULSE SEVERE STORMS. THE MAIN CONCERNS WILL BE DAMAGING
WINDS...LARGE HAIL AND DANGEROUS LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AS A
SECONDARY...ALBEIT WEAKER SHORTWAVE TROUGH DIVES SOUTHEAST ACROSS
THE AREA.

SUNDAY AND MONDAY...SERIES OF SHORTWAVE TROUGHS WILL CONTINUE
TO TRAVERSE THE EASTERN THIRD OF THE UNITED STATES. THESE IMPULSES
COUPLED WITH MOIST AND UNSTABLE CONDITIONS WILL RESULT IN SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON THROUGH EARLY EVENING HOURS.

TUESDAY...AN ATTENDANT COLD FRONT WILL WILL ATTEMPT TO PUSH INTO
OUR CWA BY TUESDAY...ESPECIALLY OUR GEORGIA ZONES. THUS...HAVE
INCLUDED N-S DISTRIBUTION OF POPS RANGING FROM AROUND 30 PERCENT
IN GEORGIA TO AROUND 60 PERCENT ACROSS OUR SOUTHERN-MOST FL
COUNTIES.

.LONG TERM...WILL MAINTAIN N-S DISTRIBUTION OF POPS WED-THU AS
FRONTAL BOUNDARY IS FORECAST TO LINGER ACROSS NORTH-CENTRAL
FLORIDA...RESULTING IN STRONGER MOISTURE/HIGHER MOISTURE ACROSS
OUR FLORIDA ZONES. BY FRIDAY...FRONTAL BOUNDARY IS FORECAST TO
SLOWLY LIFT NORTH...AND HAVE INCLUDED HOMOGENEOUS CHANCE POPS.

&&

.AVIATION...A CHALLENGING SET OF 18Z TAFS AS IT IS DIFFICULT TO PIN
DOWN THE GREATEST THREAT TIME PERIOD. GIVEN ACTIVITY WAS ONGOING AT
ISSUANCE...WENT WITH AN INITIAL TEMPO GROUP FOR STRONG GUSTY WINDS
THROUGH 22Z. THEREAFTER...THE THINKING IS THAT THE ATMOSPHERE WILL
HAVE STABILIZED ENOUGH TO RESULT IN ONLY SHRA WITH VCTS. THIS IS
CERTAINLY NOT A GIVEN HOWEVER...WITH ADDITIONAL UPPER ENERGY PROGGED
TO MOVE ACROSS THE AREA LATER TONIGHT. FOR NOW...WILL KEEP THE
CONCISE TAF SET IN TACK AND AMEND AS NECESSARY THROUGH THIS EVENING.

&&

.MARINE...ONLY REAL DISAGREEMENT AMONG THE MODELS IS FOR LATE THIS
AFTERNOON AND HOW MUCH OF A SEABREEZE CIRCULATION FORMS. GIVEN
ABUNDANCE OF ACTIVITY ON RADAR...FEEL THE FLOW WILL BE CHAOTIC
ENOUGH TO KEEP A TRUE SEABREEZE FROM FORMING...ALTHOUGH WINDS MAY
BECOME MORE SOUTHWEST THROUGH THE EVENING HOURS. THEREAFTER...IT
BECOMES A RATHER STRAIGHTFORWARD FORECAST WITH SLIGHTLY ENHANCED
WESTERLY FLOW REGIME IN STORE THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  91 /  40  60  30  60
SSI  76  88  76  87 /  40  60  40  60
JAX  73  91  74  90 /  40  60  50  60
SGJ  75  89  75  88 /  40  60  50  60
GNV  73  90  74  90 /  40  60  50  60
OCF  72  90  73  90 /  40  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/DEESE/WALKER
Hazardous weather outlook, Jul 28, 12:16 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT SAT JUL 28 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-290000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
112 PM EDT SAT JUL 28 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH 599 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR SOUTHEAST GEORGIA...NORTHEAST FLORIDA AND THE ADJACENT
COASTAL WATERS...

THE COMBINATION OF DAYTIME HEATING...MOIST ATMOSPHERIC CONDITIONS
AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE WILL LEAD TO STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE EARLY EVENING.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL...AND FREQUENT LIGHTNING STRIKES. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE PERIOD. ISOLATED SEVERE THUNDERSTORMS WITH WET MICROBURST
ACTIVITY WILL REMAIN POSSIBLE THROUGH MONDAY DUE TO UPPER LEVEL
DISTURBANCES MOVING THROUGH THE REGION. LOCALLY HEAVY RAINFALL AND
POOR DRAINAGE FLOODING WILL ALSO BE POSSIBLE FROM THUNDERSTORM
ACTIVITY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Jul 28, 12:58 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 PM EDT SAT JUL 28 2007

GAZ154-166-281845-
COASTAL CAMDEN-COASTAL GLYNN-
158 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME NORTHEAST
CAMDEN AND SOUTHEAST GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF BRUNSWICK...MOVING EAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
DOVER BLUFF AND BRUNSWICK THROUGH 245 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Local storm report, Jul 28, 1:14 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND GST     2 NNE ORANGE PARK       30.20N 81.69W
07/28/2007  M44 MPH          DUVAL              FL   ASOS

&&

CARROLL
Special weather statement, Jul 28, 1:20 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SAT JUL 28 2007

FLZ023-GAZ150-163-164-281900-
BAKER-CHARLTON-CLINCH-WARE-
220 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
BAKER...SOUTHERN CHARLTON...SOUTHEAST CLINCH AND SOUTHERN WARE
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTHWEST OF TAYLOR...OR 10
MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COUNCIL AND THE
OKEFENOKEE NATIONAL WILDLIFE REFUGE THROUGH 300 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 28, 1:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT SAT JUL 28 2007

FLZ031-032-037-281900-
BRADFORD-CLAY-PUTNAM-
221 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRADFORD...
SOUTHWESTERN CLAY AND NORTHWESTERN PUTNAM COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF
STARKE TO 3 MILES SOUTHWEST OF PUTNAM HALL...MOVING EAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KEYSTONE
HEIGHTS...HAMPTON...LAKE GENEVA...PUTNAM HALL...STARKE...KINGSLEY AND
FLORAHOME THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 28, 1:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT SAT JUL 28 2007

FLZ025-033-281900-
DUVAL-ST. JOHNS-
221 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ST. JOHNS
AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF DURBIN...OR 7 MILES
WEST OF GUANA RIVER STATE PARK...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND SAWGRASS...PALM
VALLEY...DURBIN...BAYARD...GUANA RIVER STATE PARK...SOUTH PONTE
VEDRA BEACH...BAKERSVILLE...VILANO BEACH...SAINT AUGUSTINE AND
ANASTASIA THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A
WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jul 28, 1:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT SAT JUL 28 2007

FLZ038-281915-
FLAGLER-
233 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 315 PM EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF PALM COAST...MOVING SOUTH AT
15 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND PALM
COAST...ESPANOLA...BUNNELL AND FLAGLER BEACH THROUGH 315 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 4 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Flagler

When
July 28, 1:40 PM EST to 3:15 PM EST
Where
Flagler County, 1.51 mi NNE of Mantanzas
Reported by
Trained Spotter
Coordinates
29.570, -81.210

A spotter measured 1 inch of rainfall in less than 15 minutes from 240-255 pm local time in Palm Coast. Another spotter also in Palm Coast measured 3.5 inches of rainfall from 3-415 pm local time.

Thunderstorm Wind, Flagler

When
July 28, 1:47 PM EST to 2:22 PM EST
Where
Flagler County, 1.51 mi NNE of Mantanzas to Flagler Beach
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Around 247 pm, thunderstorm wind damage was reported in Palm Coast. Shingles were ripped off of a roof and a garage door was damaged. Thunderstorm wind gusts from 58 to 60 mph were measured in Flagler Beach around 320 pm local time. Around this time, trees were blown down in Palm Coast across 78 Frontier Street and Brushwood Lane. Around 322 pm, several large tree limbs were blown down in Flagler Beach.

Heavy Rain, Alachua

When
July 28, 2:30 PM EST to 4:30 PM EST
Where
Alachua County, 0.69 mi N of Phifer
Reported by
Trained Spotter
Coordinates
29.710, -82.370

A spotter measured 3.8 inches of rainfall in 2 hours.

Heavy Rain, Columbia

When
July 28, 4:30 PM EST to 7:54 PM EST
Where
Columbia County, 2.77 mi N of Bass to 4.85 mi E of Ft White
Reported by
Emergency Manager
Coordinates
30.140, -82.700

Around 535 pm local time, a portion of Branford Highway about 5 miles southwest of Lake City was closed due to high water around waist deep in some areas. Around 854 pm local time, a reported was received that heavy rain caused a sink hole at a business in Fort White, east of Highway 47 near U.S. Highway 27.

Thunderstorm Wind, Columbia

When
July 28, 4:30 PM EST
Where
Columbia County, 6.25 mi S of Ellisville
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.910, -82.590

Trees were down along Highway 441, according to Oleno State Park.

Heavy Rain, Suwannee

When
July 28, 5:20 PM EST to 7:00 PM EST
Where
Suwannee County, 1.83 mi NE of Mercer to 0.91 mi SW of Live Oak
Reported by
Trained Spotter
Coordinates
30.290, -83.100

A spotter recorded 3.96 inches of rainfall since 620 pm local time. Law enforcement reported that the heavy rain caused street flooding across the county.

Heavy Rain, Suwannee

When
July 28, 5:45 PM EST to 7:15 PM EST
Where
Suwannee County, 1.51 mi SSE of Ellaville
Reported by
Trained Spotter
Coordinates
30.380, -83.160

A spotter about 2 miles south of Suwannee River State Park measured 5.10 inches of rainfall from 645 pm to 815 pm local time.

Heavy Rain, Suwannee

When
July 28, 5:45 PM EST to 7:37 PM EST
Where
Suwannee County, 1.2 mi W of Padlock
Reported by
Trained Spotter
Coordinates
30.230, -82.990

A spotter about 10 miles west of Wellborn measured 5.50 inches of rainfall from 645 pm to 837 pm.

Thunderstorm Wind, Hamilton

When
July 28, 6:15 PM EST
Where
Hamilton County, 4.79 mi SSW of Avoca
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.520, -83.060

Trees were blown down across Northwest 66 Blvd near State Road 6. Time was estimated by Doppler radar.

Thunderstorm Wind, Suwannee

When
July 28, 7:00 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.290, -82.990

Trees and power lines were blown down. The trees covered roadways across Live Oak.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45930, 45937, 45947, 45934, 45938, 45931, 45932, 45933, 45939, 45940.